Alert archive / North Carolina / Wind Advisories in 2019

Wind Advisory 1, NWS Raleigh, NC

January 20, 20197 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Jan 20, 2019, 4:02 AM EST for 7 counties in North Carolina. It took effect at Jan 20, 2019, 10:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2019, 4:02 AM EST (09:02 UTC)
In effect from
Jan 20, 2019, 10:00 AM EST
Expired
Jan 20, 2019, 6:00 PM EST
In force
8 hr
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Orange County, NC, Person County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 112 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2019-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2019-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 592 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
592 m²/s²
0-3 km storm-relative helicity
643 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS72 KRAH 200902
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
402 AM EST Sun Jan 20 2019

...Strong northwest winds today across portions of the northern 
Piedmont...

.The difference in pressure between a deep area of low pressure 
crossing southern New England and an Arctic high over the upper 
Midwest will cause strong gusty winds across most of central North
Carolina today. Wind gusts around 40 mph are probable over 
sections of the northern Piedmont, mainly west and northwest of 
Raleigh-Durham.

NCZ007-021>024-038-039-202300-
/O.NEW.KRAH.WI.Y.0001.190120T1500Z-190120T2300Z/
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Pfafftown, Stanleyville, Winston-Salem, Greensboro, 
Lake Townsend, High Point, Burlington, Graham, Chapel Hill, 
Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, 
and Trinity
402 AM EST Sun Jan 20 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST
THIS EVENING...

The National Weather Service in Raleigh has issued a Wind
Advisory, which is in effect from 10 AM this morning to 6 PM EST
this evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* TIMING...from mid morning through sunset.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Due to a saturated ground, a few shallow rooted trees will be
  toppled over. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 to 40 mph or
wind gusts of 40 to 55 mph are expected. Winds of this magnitude
are capable of knocking down old or weakened trees and can make
driving difficult, especially for high profile vehicles.

&&

$$
3 follow-up statements
933 
WWUS72 KRAH 201524
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1024 AM EST Sun Jan 20 2019

...Strong northwest winds today across portions of the northern
Piedmont...

.The difference in pressure between a deep area of low pressure
crossing southern New England and an Arctic high over the upper
Midwest will cause strong gusty winds across most of central
North Carolina today. Wind gusts around 40 mph are probable over
sections of the northern Piedmont, mainly west and northwest of
Raleigh-Durham.

NCZ007-021>024-038-039-202300-
/O.CON.KRAH.WI.Y.0001.000000T0000Z-190120T2300Z/
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Pfafftown, Stanleyville, Winston-Salem, Greensboro, 
Lake Townsend, High Point, Burlington, Graham, Chapel Hill, 
Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, 
and Trinity
1024 AM EST Sun Jan 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* TIMING...from mid morning through sunset.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 to 40 mph or
wind gusts of 40 to 55 mph are expected. Winds of this magnitude
are capable of knocking down old or weakened trees and can make
driving difficult, especially for high profile vehicles.

&&

$$
410 
WWUS72 KRAH 202036
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
336 PM EST Sun Jan 20 2019

...Strong northwest winds today across portions of the northern
Piedmont...

.The difference in pressure between a deep area of low pressure
crossing southern New England and an Arctic high over the upper
Midwest will cause strong gusty winds across most of central
North Carolina today. Wind gusts around 40 mph are probable over
sections of the northern Piedmont, mainly west and northwest of
Raleigh-Durham.

NCZ007-021>024-038-039-202300-
/O.CON.KRAH.WI.Y.0001.000000T0000Z-190120T2300Z/
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Pfafftown, Stanleyville, Winston-Salem, Greensboro, 
Lake Townsend, High Point, Burlington, Graham, Chapel Hill, 
Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, 
and Trinity
336 PM EST Sun Jan 20 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WINDS...Northwest around 20 mph with gusts up to 40 mph.

* TIMING...from mid morning through sunset.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 to 40 mph or
wind gusts of 40 to 55 mph are expected. Winds of this magnitude
are capable of knocking down old or weakened trees and can make
driving difficult, especially for high profile vehicles.

&&

$$
077 
WWUS72 KRAH 202303
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
603 PM EST Sun Jan 20 2019

...Wind advisory for portions of central North Carolina has been
cancelled...

.Strong northwesterly winds that reached as high as 45 mph have
begun to subside after sunset. Gusts between 20 and 30 mph will 
remain possible this evening.

NCZ007-021>024-038-039-210015-
/O.EXP.KRAH.WI.Y.0001.000000T0000Z-190120T2300Z/
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Pfafftown, Stanleyville, Winston-Salem, Greensboro, 
Lake Townsend, High Point, Burlington, Graham, Chapel Hill, 
Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, 
and Trinity
603 PM EST Sun Jan 20 2019

...WIND ADVISORY HAS EXPIRED...

Breezy northwesterly winds behind the departing cold front have
begun to subside with the setting sun. A few lingering gusts as
high as 30 mph will be possible overnight, but likely to be fewer
and farther between compared to earlier conditions. Thus, the 
wind advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Jan 20, 3:45 AM EST, 17 minutes earlier.

Area forecast discussion, Jan 20, 3:45 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
345 AM EST Sun Jan 20 2019

.SYNOPSIS...
An arctic cold front will cross central North Carolina early this
morning, followed by very windy and colder conditions. Cold high
pressure will build into the region Monday, and drift overhead on
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM Sunday...

A band of low top convective showers was working its way eastward
across central NC at 08Z. Some interesting signatures within this
band suggest some locally strong winds possible, especially when
you consider the KRAX wind profiler depicting 50-60kts 3k-4k ft off
the surface. Strongest wind gusts noted so far via sfc obs has been
44 mph at KFAY, with 35 mph recorded at KGSO. Based on
extrapolation, this band of heavy showers should exit our region
prior to 10Z. 08Z sfc analysis depicts the arctic cold front
crossing/exiting the NC Mountains. This feature should cross the NW
Piedmont between 11Z and 13Z, the highway 1 corridor between 12Z and
14Z, and exit our Coastal Plain counties around 15Z. Blustery NW
winds will ensue shortly thereafter thanks to the pressure
difference between the deep sfc low lifting newd across the central
Appalachians into southern New England and the Arctic high building
in from the NW. Per model soundings, if we realize full mixing, wind
gusts 40 to 45 mph possible over portions of the NW Piedmont.
Appears fairly certain that gusts 35 to 40 mph will occur, so will
issue a wind advisory for later this morning through sunset for the
NW Piedmont as well as sections of the NE Piedmont, mainly areas to
the west-northwest of Raleigh-Durham.

Many locations will reach their daytime highs prior to mid day as
cold air advection starts after sunrise over the Piedmont, and over
the Sandhills and Coastal Plain prior to noon.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 345 AM Sunday...

Continued blustery tonight under mostly clear skies and cold air
advection. Temperatures by early Monday will likely be as cold as 15
to 20 degrees across the north, and the lower 20s across the south.
These temperatures in combination with the wind will yield wind
chill factors 5 to 10 above across the north, and 10 to 15 above
across the south. A location or two across the north will get close
to zero.

A cold dry air mass will cover central NC Monday and Monday night as
arctic high pressure builds in from the NW. Many locations across
the north will struggle to reach above freezing Monday afternoon. A
steady nly wind will make it feel even colder. The Arctic high is
projected to settle overhead Monday night. With the core of the cold
dry air over our region, anticipate temperatures to tumble into the
teens overnight. The normally colder locations may report
temperatures as low as 8-11 degrees above zero. Some of the model
guidance is hinting at the possibility of orographic cirrus late
Monday evening into the first half of the overnight before
dissipating prior to sunrise. If this deck of cirrus does develop,
it appears it should be relatively thin and likely have no impact on
temperatures. If the cirrus is thicker than expected, this may
result in overnight temperatures 2-3 degrees "warmer" (though still
well below normal).

&&

.LONG TERM /TUESDAY THROUGH SATURDAY NIGHT/...
As of 230 AM Sunday...

Tuesday through Thursday: Tuesday will largely be cold and dry, with
increasing clouds from the west late in the day. Highs topping out
in the upper 30s to low 40s. The upper level ridge will dampen and
gradually shift eastward as the next weather system approaches from
the west. Multiple shortwave disturbances will develop and migrate
northeastward along the trough while the eastward shifting ridge
gives way to deep southeast flow into the region. The surface high
will also shift eastward over the Atlantic, however, it will
continue to ridge westward into central NC, resulting in a lingering
wedge airmass across the west. The southerly return flow around the
eastward shifting high will pump some Atlantic moisture into the
Carolinas Tuesday night. As the cold front approaches from the west,
the surface flow will become more south-southwesterly, advecting
warm moist air into the area from the Gulf. The result will be
increasing clouds and precipitation chances from the west late
Tuesday night through Thursday. However, aside from some light
stratiform showers, the main axis of pre-frontal precipitation could
hold off until Wednesday night, especially over the eastern portions
of the area. While the parent surface low is expected to move
northeast over the Great Lakes before the front pushes into the
region, a secondary low will develop along the front over the
Appalachians/NC Piedmont as the front pushes into the area. Best
chances for rain across central NC will be Wednesday night through
Thursday afternoon. Despite some model differences, largely expect
the front to be through the area by midnight Friday. With the
southerly flow advecting warmer air into the area ahead of the
front, highs will be in the mid 50s to mid 60s on Wednesday and
Thursday. Overnight lows in the mid 40s to mid 50s expected
Wednesday night. Thursday night temperatures will depend on the
fropa, but for now generally expect lows in the 30s.

Friday through Saturday night: Expect a return of cooler, drier
weather in the wake of the cold front, with highs in the mid 40s to
low 50s on Friday. A reinforcing dry cold front Friday night
combined with the surface high over the area will result in highs in
the mid 30s to mid 40s on Saturday. Overnight lows will generally be
in the mid 20s to around 30 degrees both nights.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 115 AM Sunday...

Widespread along with MVFR/IFR ceilings will occur across central NC
through 10Z, ahead of an arctic cold front. The showers should
depart the Triad region by 07Z, KRDU and KFAY by 10Z, and the KRWI
vicinity by 11Z. The arctic front will follow shortly after, with
sfc winds veering to the west northwest. This flow will advect a
drier and more stable air mass, leading to dissipation of the cloud
cover NW-to-SE between 11Z and 15Z. TAF sites should experience VFR
parameters by later this morning.

Blustery NW winds behind the front will gusts as high as 30-35kts in
vicinity of the Triad, and around 30kts elsewhere. The strong gusty
winds will gradually subside this evening. VFR parameters
anticipated across the region later today through early Wednesday.
the next frontal system will bring the next chance for sub VFR
ceilings into central NC late Wednesday into Thursday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 6 PM EST this evening
for NCZ007-021>024-038-039.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...KC
AVIATION...WSS
Hazardous weather outlook, Jan 19, 9:17 PM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
917 PM EST Sat Jan 19 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210230-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
917 PM EST Sat Jan 19 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Periods of rain with gusty south winds to 25 or 30 mph are expected
overnight. Some of the rain may be heavy with some minor flooding in
urban and flood prone areas possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong northwest winds at 15 to 25 mph with occasional gusts to 35 to
40 mph are expected behind an arctic front Sunday. Additionally, the
combination of the wind and much colder temperatures will result in
wind chill values in the single digits across the Northwest Piedmont
Sunday night and Monday morning, and in the teens elsewhere.

Badgett

In the hours before

Special weather statement, Jan 20, 2:38 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
238 AM EST SUN JAN 20 2019

NCZ008>011-025>027-041>043-077-078-085-086-088-089-200900-
Franklin NC-Hoke NC-Durham NC-Wake NC-Halifax NC-Granville NC-
Wayne NC-Cumberland NC-Scotland NC-Nash NC-Johnston NC-Sampson NC-
Vance NC-Harnett NC-Warren NC-Wilson NC-
238 AM EST SUN JAN 20 2019

...A LINE OF HEAVY RAIN SHOWERS WITH STRONG GUSTY WINDS WILL AFFECT
THE SANDHILLS...EASTERN PIEDMONT AND COASTAL PLAIN OF CENTRAL NORTH
CAROLINA THROUGH 400 AM EST...

At 236 AM EST, Doppler radar was tracking a line of heavy rain
showers along a line extending from near Oxford to near Lillington to
near Mccoll. Movement was northeast at 50 mph.

Wind gusts up to 45 mph will be possible with the heavier
showers.

Locations impacted include...
Raleigh, Fayetteville, Cary, Rocky Mount, Laurinburg, Henderson,
Smithfield, Clinton, Oxford and Nashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

&&

LAT...LON 3649 7779 3592 7784 3471 7837 3470 7837
      3485 7850 3483 7890 3495 7904 3483 7919
      3484 7935 3477 7933 3464 7948 3475 7960
      3518 7916 3517 7910 3521 7914 3539 7895
      3654 7859 3654 7790
TIME...MOT...LOC 0736Z 227DEG 44KT 3626 7861 3538 7892 3471 7960

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 2:38 AM ESTSpecial Weather StatementRAHCumberland, Franklin, Granville, Harnett, Hoke, Johnston and 6 more82 min

Nearby

Wind Advisories in North Carolina, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.